Alert archive / Alabama / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 281, NWS Mobile, AL

September 15, 2009Crenshaw County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Sep 15, 2009, 9:25 PM CDT for Crenshaw County, Alabama. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 15, 2009, 9:25 PM CDT (02:25 UTC)
Expired
Sep 15, 2009, 10:00 PM CDT
In force
35 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

County Crenshaw County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 2.4 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2009-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2388 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2009-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2388 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
731 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 160225
SVRMOB
ALC041-160300-
/O.NEW.KMOB.SV.W.0281.090916T0225Z-090916T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
925 PM CDT TUE SEP 15 2009

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CRENSHAW COUNTY IN SOUTH CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF LUVERNE...

* UNTIL 1000 PM CDT

* AT 923 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
  WINDS OVER 60 MPH.  THIS STORM WAS 3 MILES NORTH OF LUVERNE...AND
  MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PATSBURG AND LIVE OAK BY 945 PM CDT...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

VERY HEAVY RAINFALL IS OCCURRING WITH THIS SLOW MOVING STORM.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AS WELL AS PONDING OF WATER ON AREA
ROADWAYS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS
THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY. REMEMBER...TURN AROUND AND DONT DROWN

REPORT SEVERE WEATHER TO YOUR NATIONAL WEATHER SERVICE IN MOBILE AT
AREA CODE 2 5 1...AND THEN 6 3 3 6 4 4 3. OR...YOU MAY CONTACT YOUR
NEAREST LAW ENFORCEMENT AGENCY OR COUNTY EMERGENCY MANAGEMENT...AND
THEY WILL RELAY YOUR REPORT.

LAT...LON 3163 8622 3173 8640 3189 8631 3182 8619
      3181 8620 3180 8619 3180 8615 3179 8614
      3173 8614
TIME...MOT...LOC 0225Z 211DEG 8KT 3176 8626

$$
1 follow-up statement
000 
WWUS54 KMOB 160253
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
953 PM CDT TUE SEP 15 2009

ALC041-160301-
/O.EXP.KMOB.SV.W.0281.000000T0000Z-090916T0300Z/
CRENSHAW AL-
953 PM CDT TUE SEP 15 2009

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CRENSHAW COUNTY WILL
EXPIRE AT 1000 PM CDT...

THE STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS. FLOODING IS STILL LIKELY...THOUGH OVER SOUTHERN CRENSHAW 
COUNTY...WITH RADAR RAINFALL AMOUNTS OF OVER SIX INCHES IN A FEW 
HOURS. PERSONS ARE URGED TO REMAIN ALERT TO WATER ON ROADWAYS AND 
AREAS WITH RAPIDLY RISING WATERS DOWNSTREAM FROM THE WARNED AREA.


CALL TOLL FREE TO REPORT ANY TORNADOES...FUNNEL CLOUDS...OR OTHER 
HAZARDOUS WEATHER OBSERVATIONS TO YOUR NATIONAL WEATHER 
SERVICE...CALL TOLL FREE AT 1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 3163 8622 3173 8640 3189 8631 3182 8619
      3181 8620 3180 8619 3180 8615 3179 8614
      3173 8614
TIME...MOT...LOC 0251Z 211DEG 8KT 3181 8622

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 2:58 PM CDT, 6 hours 27 minutes earlier.

Area forecast discussion, Sep 15, 2:58 PM CDT, 6 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
258 PM CDT TUE SEP 15 2009

.SHORT TERM REMAINDER OF AFTERNOON INTO WEDNESDAY...UPPER LEVEL
ANALYSIS SHOWS A PERSISTENT LOW PRESSURE SYSTEM/TROF TO OUR
WEST...OVER THE ARK-LA-TEX REGION. AROUND THIS LOW...A LARGE CYCLONIC
ENVELOPE EXISTS FROM THE SOUTHERN PLAINS THROUGH THE DEEP SOUTH AND
INTO THE SOUTHEAST. DEEP LAYER MOISTURE REMAINS UNCHANGED WITH
PWAT=>2 TO 2.25. WATER VAPOR IMAGERY DOES SHOW A REGION OF
DARKENING...SIGNIFYING DRIER AIR ALOFT...SPREADING EASTWARD ACROSS
THE GULF COAST IN THE WAKE OF A MID LEVEL DISTURBANCE THAT WAS MOVING
ACROSS THE SOUTHEAST. THE DRIER AIR ALOFT WILL ACT TO DESTABILIZE THE
LOCAL ENVIRONMENT SUPPORTING ADDITIONAL CONVECTIVE INITIATION THROUGH
THE REMAINDER OF THE AFTERNOON. A FEW STORMS COULD CONTAIN BRIEF
STRONG WIND GUSTS IN EXCESS OF 35 MPH...LOCALLY HEAVY RAINS OF 1 TO 2
INCHES IN AN HOURS TIME AND DANGEROUS CLOUD TO GROUND LIGHTNING.
STORMS HAVE BEEN MAKING STEADY NORTHEAST PROGRESS AROUND 25 MPH.
ALTHOUGH STORMS WILL BE EFFICIENT HEAVY RAIN PRODUCERS...CONSIDERING
THE STORM MOTION AND LATEST COVERAGES PER RADAR...THE THREAT OF FLASH
FLOODING IS MITIGATED OVER ANY ONE AREA.

EXPECT CONVECTION TO BE DIURNALLY DRIVEN IN OCCURRENCE WITH LOWER
COVERAGES HEADING INTO TONIGHT THEN COVERAGES INCREASING ON
WEDNESDAY. LITTLE CHANGE TO TEMPERATURES. /10

.LONG TERM THURSDAY THROUGH TUESDAY...BROAD AREA OF LOW PRESSURE
OVER THE ARK-LA-TEX AND ARK-LA-MISS REGIONS LOOKS TO HANG AROUND THROUGH
SATURDAY...BEFORE BLOCKING HIGH PRESSURE SYSTEM TO ITS NORTH MOVES OFF
TO THE EAST. AS A RESULT...NO SIGNIFICANT CHANGE TO CURRENT SYNOPTIC
PATTERN ACROSS THE REGION CAN BE EXPECTED THROUGH THE WORK WEEK. THUS...
WE WILL CONTINUE TO DEAL WITH THE PASSAGE OF SHWRS/TSTMS. COVERAGES
LOOK TO BE DIURNALLY DRIVEN W/BEST COVERAGES PROGGED TO OCCUR DURING
THE DAYTIME HOURS...WHEN BETTER INSTABILITY ALONG WITH WEAK FORCING
ALOFT IS REALIZED. BETTER RAINFALL TOTALS WILL LIKELY OCCUR OVER
SOUTHERN SECTIONS OF THE CWFA DURING THE LATE MORNING AND EARLY
AFTERNOON HOURS...SHIFTING WELL INLAND OR OVER NORTHERN SECTIONS OF
THE CWFA DURING THE LATE AFTERNOON AND EVENING HOURS. THE MAIN
CONCERNS BEING ACCUMULATED RAINFALL ACROSS THE FORECAST AREA AND THE
TIMING OF EACH MID LEVEL IMPULSE ROUNDING THE BASE OF MAIN UPPER LOW
TO THE WEST.

THERE ARE INDICATIONS THAT THE LOW OPENS UP AND LIFTS OUT TO THE
NORTHEAST BY SUNDAY AS NEXT UPPER TROF DIGS SOUTHEAST OUT OF THE
PLAINS. COULD SEE A SURFACE FRONT EASING INTO THE AREA BY THE END OF
MEDIUM RANGE. STILL LOOKS TO REMAIN UNSETTLED WITH CHANCES OF TSTMS
CONTINUING TO CLOSE OUT THE MEDIUM RANGE. EXCEPT FOR SOME COSMETIC
CHANGES/BLENDING BETWEEN LAND/SEA INTERFACE...WILL MAKE NO OTHER CHANGES
TO LATEST TEMPERATURE GRIDS. 10/32

&&

.AVIATION 18Z FCST ISSUANCE...SCATTERED SHOWERS AND THUNDERSTORMS...
OCCASIONALLY FORMING SHORT LINES WILL MOVE SOUTHWEST TO NORTHEAST
ACROSS THE AREA THROUGH THE AFTERNOON. BRIEF PERIODS OF IFR
CONDITIONS WITH THE STRONGER STORMS AND SOME STRONG WIND GUSTS
POSSIBLE. MVFR GENERALLY SHORT LIVED IN AND NEAR THE VICINITY OF
SHOWERS AND LESS INTENSE THUNDERSTORMS. A FEW SPOTS OF DENSE FOG
AROUND LATE TONIGHT TOWARD SUNRISE...GENERALLY INLAND AREAS.
SCATTERED SHOWERS AND THUNDERSTORMS AGAIN WEDNESDAY MORNING WITH
BRIEF PERIODS OF IFR/MVFR IN AND NEAR THESE. /11

&&

.MARINE...MADE LITTLE CHANGE TO THE ONGOING MARINE FORECAST. MOST
ALL THE GUIDANCE KEEPS THE SURFACE LOW TO THE WEST OF THE FORECAST
AREA THE REMAINDER OF THE WEEK. THIS KEEPS A SOUTHERLY WIND OVER THE
MARINE AREA AND WITH THE CLOSE PROXIMITY OF THE LOW...EXPECT THE
WINDS TO BE A BIT HIGHER OVER THE WESTERN SECTIONS. WAVE HEIGHTS
MOSTLY 3 TO 4 FEET THROUGH THE PERIOD WITH HIGHER WAVES AND STRONGER
WINDS IN AND NEAR SHOWERS AND THUNDERSTORMS...OCCASIONALLY FORMING
LINES THAT WILL MOVE FROM SOUTHWEST TO NORTHEAST. SURFACE LOW WEAKENS
BY SUNDAY AS A SURFACE RIDGE BUILDS WEST ACROSS THE NORTHERN GULF OF
MEXICO...THIS WILL MAINTAIN A LIGHTER SOUTHERLY WIND ACROSS THE
MARINE AREA. /11

&&

.FIRE WEATHER...ON THE EAST SIDE OF THE BROAD CIRCULATION AROUND THE
ARK-LA-TEX LOW PRESSURE SYSTEM...A LIGHT TO OCCASIONALLY MODERATE SOUTHERLY
FLOW WITHIN THE MIXED LAYER IS FORECAST IN THE NEAR TERM. MOISTURE
LEVELS WILL REMAIN HIGH AS TO SUPPORT SHOWERS AND THUNDERSTORMS. THE
GREATER COVERAGES LOOK TO OCCUR DURING THE DAYTIME HOURS WITH LOWER
COVERAGES AT NIGHT. MOSTLY AVERAGE DAYTIME DISPERSION IS ANTICIPATED
HEADING THROUGH MID WEEK. /10

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      73  84  72  85 /  30  60  30  70
PENSACOLA   74  85  74  84 /  30  60  40  70
DESTIN      75  85  75  84 /  30  60  40  70
EVERGREEN   70  85  69  85 /  30  70  40  70
WAYNESBORO  71  83  70  85 /  40  70  30  70
CAMDEN      70  85  69  85 /  40  60  50  70

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Sep 15, 12:05 PM CDT, 9 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
1205 PM CDT TUE SEP 15 2009

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-161800-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
1205 PM CDT TUE SEP 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS...SOME WITH BRIEF BUT HEAVY RAIN WILL MOVE
FROM SOUTHWEST TO NORTHEAST THROUGH THE AFTERNOON. ISOLATED AMOUNTS
OF 1 TO 2 INCHES POSSIBLE...IF HEAVY RAIN FALLS OVER AREAS THAT HAVE
RECEIVED HEAVY RAIN THE LAST FEW DAYS...SOME LOCALIZED URBAN AND
SMALL STREAM FLOODING WILL BE POSSIBLE. A LOW RISK FOR A BRIEF
TORNADO OR STRONG WIND GUSTS WILL EXIST WITH ANY STRONGER AND
LONGER-LIVED STORMS THAT DEVELOP.

THERE IS A MODERATE RISK OF RIP CURRENTS ALONG AREA BEACHES TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE RISK FOR HEAVY RAINFALL WILL CONTINUE OVER THE FORECAST AREA
THROUGH LATE WEEK AS A WEAK AREA OF LOW PRESSURE REMAINS WEST OF THE
AREA. AS IN THE PAST FEW DAYS...THE HEAVY RAIN WILL BE RATHER SPOTTY
BUT ENOUGH TO PRODUCE SOME LOCALIZED FLOODING OF LOW PLACES AND POOR
DRAINAGE AREAS BOTH IN THE RURAL SETTING AND URBAN LOCATIONS.

SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER NETWORKS
FOR SEVERE WEATHER SHOULD NOT BE NECESSARY THROUGH WEDNESDAY.
HOWEVER...SPOTTERS ARE ENCOURAGED TO RELAY ANY REPORTS OF HEAVY
RAINFALL TO THE NATIONAL WEATHER SERVICE IN MOBILE.

In the hours before

Special weather statement, Sep 15, 7:34 PM CDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
734 PM CDT TUE SEP 15 2009

ALZ057-058-160115-
BUTLER-CRENSHAW-
INCLUDING THE CITIES OF...LUVERNE...
734 PM CDT TUE SEP 15 2009

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BUTLER AND CRENSHAW
COUNTIES...

AT 732 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 2 MILES NORTHEAST OF WALD TO 3
MILES NORTH OF BRANTLEY...MOVING NORTH AT 20 MPH.

THIS LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
I65 AND AL 10...GREENVILLE...GLENWOOD...I65 AND AL 185...LUVERNE AND
HONORAVILLE THROUGH 815 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS
HAVE PASSED.

TO REPORT SEVERE WEATHER TO YOUR NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT 1 8 7 7 6 3 3 6 7 7 2.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 8:15 PM CDTSevere Thunderstorm WarningMOBButler, Crenshaw45 min
Sep 15, 8:25 PM CDTFlash Flood WarningMOBButler, Crenshaw2 hr
Sep 15, 8:51 PM CDTSevere Thunderstorm WarningMOBCrenshaw39 min
Sep 16, 1:30 PM CDTAreal Flood AdvisoryMOBButler, Conecuh, Crenshaw, Monroe, Wilcox4 hr
Sep 16, 6:27 PM CDTFlash Flood WarningMOBChoctaw, Clarke2 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.